Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Phoenix, AZ

July 26, 2023Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 26, 2023, 9:18 PM MST for Pinal County, Arizona. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2023, 9:18 PM MST (04:18 UTC)
Expired
Jul 26, 2023, 9:45 PM MST
In force
27 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:47 PM MSTTSTM WND GST 506 N Florence, AZMesonet station MAMF 6.3 N Florence (AZ ALERT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS55 KPSR 270418
SVRPSR
AZC021-270445-
/O.NEW.KPSR.SV.W.0021.230727T0418Z-230727T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
918 PM MST Wed Jul 26 2023

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Pinal County in southeastern Arizona...

* Until 945 PM MST.

* At 918 PM MST, a severe thunderstorm was located near Florence, and
  is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Florence, Florence Junction, and Queen Valley. 

This includes the following highways...
US Highway 60 between mile markers 212 and 218.
AZ Route 79 between mile markers 131 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3305 11123 3298 11134 3307 11150 3333 11130
      3316 11108
TIME...MOT...LOC 0418Z 213DEG 3KT 3309 11137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CK
1 follow-up statement
981 
WWUS55 KPSR 270434
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
934 PM MST Wed Jul 26 2023

AZC021-270445-
/O.CON.KPSR.SV.W.0021.000000T0000Z-230727T0445Z/
Pinal AZ-
934 PM MST Wed Jul 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST
FOR PINAL COUNTY...

At 933 PM MST, a severe thunderstorm was located near Florence, and
is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Florence, Florence Junction, and Queen Valley. 

This includes the following highways...
US Highway 60 between mile markers 212 and 218.
AZ Route 79 between mile markers 131 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3305 11123 3298 11134 3307 11150 3333 11130
      3316 11108
TIME...MOT...LOC 0433Z 213DEG 3KT 3310 11136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:05 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 5:05 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
505 PM MST Wed Jul 26 2023

.UPDATE...Updated 00Z Aviation Discussion.

&&

.SYNOPSIS...
The subtropical high will continue to remain unseasonably strong
over the Desert Southwest through the remainder of this week,
allowing near record to record hot temperatures to continue.
Excessive Heat Warnings and Heat Advisories continue across
south-central Arizona and southeast California through Friday.
Isolated to scattered showers and thunderstorms will be possible
daily, particularly across the higher terrain of AZ. The main
impacts with any thunderstorms will be strong winds and blowing
dust. Models are still in agreement that an area of low pressure
will migrate northward out of Mexico this weekend, bringing an
increased chance of showers and thunderstorms and cooler
temperatures to our region.

&&

.DISCUSSION...
The relentless, record-breaking heat wave continues across the
region with more records in jeopardy this afternoon. Phoenix saw
another very warm start to the day today with the low temperature
only dropping down to 96 degrees, breaking the daily record warm
low temperature (previously 94 degrees in 2018) and tying for the
second warmest low temperature on record for the city. Going
through the remainder of this afternoon, temperatures in Phoenix
are expected to climb up to around 119 degrees once again with NBM
indicating about a 15% chance of reaching 120 degrees. Phoenix
has now hit 119 degrees 3 times this month with only two other
instances (2013, 2017) of highs hitting 119 degrees on record. The
high temperature so far this afternoon in Phoenix has been 118
degrees, which ties the record for the number of 115+ degree days
in a year (14 days in 2020). With temperatures continuing to
remain well above normal for such a long duration, widespread
major to extreme HeatRisk will continue through the next several
days, posing a risk of heat-related illnesses for anyone who
doesn't take the proper heat safety precautions. Excessive Heat
Warnings and high terrain Heat Advisories remain in effect through
Friday.

Afternoon objective analysis shows the strong subtropical ridge
centered over New Mexico with 500 mb heights over the forecast area
around 596-598 dm. Anticyclonic flow is promoting southeasterly
mid-level flow over central Arizona and may help to steer some
convection/outflows towards the lower elevations later today.
Current radar shows convection ongoing across the Mogollon Rim
this afternoon with a few isolated showers/thunderstorms now
starting to pop up across southeast Arizona. The 12Z HREF
paintball plots show good agreement in additional thunderstorm
activity firing up near the southern Arizona/Mexico international
border with additional development across Pinal/Pima Counties
this evening. Forecast soundings depict strong inverted-V profiles
with DCAPE values around 2,000 J/kg, which will act to promote
the threat for some strong to severe downbursts mainly across
southeast Arizona. Given this, SPC has included parts of southeast
Arizona in a marginal risk of severe weather today. HREF shows
probabilities of outflow winds in excess of 35 mph climbing
upwards of 50-70% mainly across Pinal County and southern Gila
County in our CWA. One of primary impacts this will have for us
will be the potential for blowing dust. Thus, a Blowing Dust
Advisory has been issued for portions of Pinal County and far
southeastern portions of the Phoenix metro for this evening. A few
HREF members suggest that outflows pushing into the Valley could
spark off additional showers and thunderstorms. This will more
depend on if we can overcome inhibition/subsidence. Chances for
lower desert showers/thunderstorms are around 20% or less this
evening.

.PREVIOUS DISCUSSION...
The 5H high is expected to remain situated over the AZ/NM border
through the remainder of this week, resulting in the continued
extreme heat across our region and keeping the better precipitation
chances confined to the higher terrain of southcentral AZ. A major
pattern change is in store by this weekend however, with the arrival
of an inverted trough from N Sonora. This will result in an easterly
displacement of the 5H high into the Central Plains and allow
heights aloft to decrease over our forecast area to around
594-595 dam. Temperatures will finally fall to more normal levels
by Sunday with a potential end to the 110+F highs in Phoenix on
Monday or Tuesday. Precipitation chances will also increase
dramatically across S/C AZ Saturday-Tuesday due to presence of
large scale lift associated with the inverted trough. PWATs will
increase from 1.25" to over 1.50" this weekend, signaling a vast
improvement in boundary layer moisture across the lower deserts
which has been largely absent this monsoon season. Precipitation
chances will increase to 40-50% across the lower deserts and
60-70% for the mountain areas on Saturday with these chances
carrying through early next week. Hopefully we will finally break
the ongoing streak of no measurable precip at Sky Harbor this
weekend.

&&

.AVIATION...Updated at 0005Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Gusty outflow winds will be the primary weather concern and
forecast uncertainty. Storms to the N/NE are already pushing
outflows toward the valley, but it is uncertain if and exactly
when any of the outflows will reach any of the terminals. Thinking
right now is an arrival no earlier than 130Z. Another push of
outflows from the S/SE later this evening is still anticipated,
which may bring gusts in excess of 30 kts and patchy BLDU. There
is also still a low chance (15%) for convection to develop with
the outflows. Outside of outflow winds, westerly gradient winds
should prevail, with gusts up to 20-25 kts, this afternoon. A late
easterly prevailing wind then develops Thursday morning before
returning westerly before noon. Cloud bases should remain aoa 12K
ft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Familiar warm season wind patterns are expected at KIPL and KBLH
with the latter seeing southerly gusts of 20-25kts this afternoon.
At KIPL, there is potential for outflow winds from storms to the
southwest to produce an earlier west wind shift. Otherwise,
westerly sundowner winds should develop by 2Z. Similar conditions
are expected Thursday. FEW to SCT clouds, based aoa 14K ft will
pass over the terminals at times through the TAF period.

&&

.FIRE WEATHER...
Well above normal temperatures will continue through the remainder
of this week. Thunderstorm chances going through this evening will
primarily remain confined to the higher terrain areas of AZ with
lower chances across the lower deserts. The primary impact with
these thunderstorms will be the potential for strong, erratic
outflows and the potential for new ignitions due to lightning.
Chances for outflow winds in excess of 35 mph climb upwards of
50-70% across Pinal and southern Gila Counties heading through the
evening hours. Isolated to scattered thunderstorm chances will
continue each day through the end of the week before a pattern shift
leads to increasing chances this weekend. Min RHs will generally
range between 10-20% and Max RHs between 30-50% for most areas each
day through the end of the week before increasing this weekend
into early next week. Outside of any convection that develops,
winds should generally follow typical diurnal patterns.

&&

.CLIMATE...

Record High Temperatures:

            PHOENIX        YUMA         EL CENTRO

July 26    116 (1995)    118 (1995)     118 (1934)
July 27    118 (1995)    118 (1998)     118 (1934)
July 28    121 (1995)    124 (1995)     121 (1995)

Active Streaks:

PHOENIX

1. Consecutive days of high temperatures 110F or greater: longest
   on record at 27 days (previous record of 18 days in June of
   1974)

2. Consecutive days of low temperatures 90F or greater: longest
   on record at 16 days (previous record of 7 days in July-August
   2020)

3. Consecutive days of no measurable precipitation: 4th longest on
   record at 125 days

YUMA

1. Consecutive days of low temperatures 85F or greater: tied 4th
   longest on record at 15 days

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530>556-
     559>562.

     Heat Advisory until 8 PM MST Friday for AZZ557-558-563.

     Blowing Dust Advisory until 10 PM MST this evening for AZZ550-
     551-553>555-559.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.

&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Salerno
AVIATION...Benedict/AJ
FIRE WEATHER...Smith
CLIMATE...Young

In the hours before

Special weather statement, Jul 26, 7:13 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
713 PM MST Wed Jul 26 2023

AZZ547-549-552-553-555>558-560>563-270345-
Fountain Hills/East Mesa-Southeast Gila County-Mazatzal
Mountains-Tonto Basin-Northwest Pinal County-San Carlos-Apache
Junction/Gold Canyon-Dripping Springs-Globe/Miami-Superior-Rio
Verde/Salt River-Pinal/Superstition Mountains-
713 PM MST Wed Jul 26 2023

...STRONG THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND PINAL
COUNTIES...

Conditions are favorable for the development of scattered
thunderstorms this evening. Some storms may become strong to
possibly severe.

Wind gusts up to 50 mph will be possible.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities.

Locations impacted include...
Apache Junction, Florence, Coolidge, Globe, Superior, Hayden,
Christmas, Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead,
Roosevelt, Round Valley, Miami, La Palma, Gold Camp, Roosevelt Dam,
Lost Dutchman State Park, Goldfield, Top-Of-The-World, and Florence
Junction.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3391 11128 3380 11115 3376 11099 3364 11092
      3366 11087 3317 11053 3314 11059 3315 11063
      3299 11079 3324 11095 3285 11152 3374 11154
      3397 11140
TIME...MOT...LOC 0210Z 139DEG 6KT 3333 11090

CK
Local storm report, Jul 26, 8:56 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
856 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Dust Storm       Arizona City            32.75N 111.67W
07/26/2023                   Pinal              AZ   Public

            1/4 mile visibility or less with wind gusts
            up to 60 mph. Dust storm moving north
            through Pinal County towards the SE Valley.

&&

JL
Local storm report, Jul 26, 9:02 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
902 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Dust Storm       7 NNE Casa Grande       32.96N 111.69W
07/26/2023                   Pinal              AZ   Trained Spotter

            Less than 1/4 mile visibility and blowing
            dust.

&&

JL
Local storm report, Jul 26, 9:05 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
905 PM MST Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Dust Storm       7 SSE Sacaton           32.99N 111.70W
07/26/2023                   Pinal              AZ   Trained Spotter

            Approx 1/4 mile visibility blowing dust.

&&

JL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:13 PM MSTSpecial Weather StatementPSRGila92 min
Jul 26, 7:29 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa22 min
Jul 26, 8:34 PM MSTDust Storm WarningPSRMaricopa, Pinal41 min
Jul 26, 8:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Jul 26, 9:03 PM MSTDust Storm WarningPSRMaricopa, Pinal42 min
Jul 26, 9:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Jul 26, 9:49 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal41 min
Jul 26, 9:53 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 26, 10:01 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Jul 26, 10:27 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 26, 10:33 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa42 min
Jul 26, 11:08 PM MSTSpecial Weather StatementPSRMaricopa37 min
Jul 27, 4:02 PM MSTSpecial Weather StatementPSRLa Paz28 min
Jul 27, 4:13 PM MSTSevere Thunderstorm WarningPSRLa Paz47 min
Jul 27, 4:52 PM MSTSpecial Weather StatementPSRLa Paz38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.